Vol. 3, No. 2, 2010

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
An unresolved analogue of the Littlewood Conjecture

Clarice Ferolito

Vol. 3 (2010), No. 2, 191–196
Abstract

This article begins with an introduction to a conjecture made around 1930 in the area of Diophantine approximation: the Littlewood Conjecture. The conjecture asks whether any two real numbers can be simultaneously well approximated by rational numbers with the same denominator. The introduction also focuses briefly on an analogue of this conjecture, regarding power series and polynomials with coefficients in an infinite field. Harold Davenport and Donald Lewis disproved this analogue of the Littlewood Conjecture in 1963. Following the introduction we focus on a claim relating to another analogue of this conjecture. In 1970, John Armitage believed that he had disproved an analogue of the Littlewood Conjecture, regarding power series and polynomials with coefficients in a finite field. The remainder of this article shows that Armitage’s claim was false.

Keywords
Littlewood Conjecture, John Vernon Armitage
Mathematical Subject Classification 2000
Primary: 11K60
Milestones
Received: 2 September 2009
Revised: 5 April 2010
Accepted: 2 June 2010
Published: 11 August 2010

Communicated by Nigel Boston
Authors
Clarice Ferolito
College of the Holy Cross
355 California Street
Newton, MA 02548
United States